Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

October 18, 2021Davis County, Utah

NWS Salt Lake City, UT issued this special weather statement at Oct 18, 2021, 2:47 PM MDT for Davis County, Utah. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 18, 2021, 2:47 PM MDT (20:47 UTC)
Expired
Oct 18, 2021, 3:30 PM MDT
In force
43 min
Issued by
NWS Salt Lake City, UT
Hail
0.00 in
Wind
55

County Davis County, UT

The radar

The Salt Lake City radar (KMTX), 37 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 18, 3:00 PM MDTTSTM WND GST 582 Nne Lake Pt, UTMESONET STATION UT9 1.6 N LAKE PT (UTAH DOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2021-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2021-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2246 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

586 
WWUS85 KSLC 182047
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
247 PM MDT Mon Oct 18 2021
 
UTZ101-102-104-105-182130-
Salt Lake Valley UT-Northern Wasatch Front UT-
Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT-
247 PM MDT Mon Oct 18 2021

...A line of showers producing strong gusty winds will impact 
portions of southwestern Weber... south central Box Elder...west 
central Salt Lake...western Davis... western Utah and northeastern 
Tooele Counties through 330 PM MDT...

At 246 PM MDT, Doppler radar was tracking strong gusty winds 
associated with showers along a line extending from 6 miles 
southeast of Utah Test and Training Range North to near Tooele. 
Movement was north at 30 mph.

HAZARD...Wind gusts of 45 to 55 mph. 

SOURCE...Radar indicated. 

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. 

Locations impacted include...
Tooele, Grantsville, Stansbury Park, Delle, Tooele Army Depot, Utah
Test and Training Range North, Great Salt Lake South of the Causeway,
Bingham Canyon Mine, Great Salt Lake North of the Causeway, Hat
Island, Erda, Gunnison Island, Lakeside, Lake Point and Antelope
Island State Park.

This storm will be capable of producing strong gusty winds on the
Great Salt Lake. This will lead to a sudden increase in waves and
very choppy waters which will result in hazardous boating conditions.
Boaters are urged to seek safe harbor if possible.

This includes Interstate 80 in Utah between mile markers 53 and 106.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4152 11318 4099 11214 4039 11218 4085 11329
TIME...MOT...LOC 2046Z 176DEG 24KT 4100 11311 4049 11228 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

Church

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Oct 18, 11:41 AM MDT, 3 hours 6 minutes earlier.

Area forecast discussion, Oct 18, 11:41 AM MDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1141 AM MDT Mon Oct 18 2021

.SYNOPSIS...An upper level trough will move across northern Utah
today into Tuesday. High pressure will build into the region once
again mid week. Another disturbance may impact the area next
weekend.

&&

.DISCUSSION...Storm system looking more robust for producing
heavier precipitation across northern Utah through midday Tuesday.
Have increased PoPs to 100% from the southern Wasatch Front to
the southern portion of the Northern Wasatch Front and adjacent
mountains for after 21Z (3pm) this afternoon as the 700mb
baroclinic zone will be accompanied with very good 300mb
diffluence. Have increase precip during this period as well.

The storm wraps up overnight, creating a healthy band of precip
from the Uintas northwestward across southwest Wyoming and the
northern Wasatch Mountains and Front. This is shown well in the
new GFS and the high resolution models. Have beefed up the rain
and snow amounts, but still may be underdone in some areas. The
snow levels appeared to be too low in previous forecast grids as
the 700mb temps and the 700-850mb thickness did not support snow
down to the valley floor. However, at the other end of the
spectrum, the snow ratios had been capped at 10:1 ratios for the
mountains which new guidance argued to be too low and therefore
have allowed the ratios to be closer to 12:1 or 13:1 for
elevations above 8000 ft. As a result snow amounts for the
Northern Wasatch mountains near Snow Basin have been increased to
12-14 inches with 10-14 inches across the Uintas and the
Cottonwoods. Elsewhere, across the northern mountains snow amounts
of 5-10 inches will be more common. Have increased PoPs to >90% in
areas where winter storm advisories are in place as well as where
rain amounts are forecast to be greater than 0.10 of an inch for
all periods through Tuesday morning.

Winds have been the strongest near Cedar city where gusts to 51
mph have already been observed. These winds are maxing out across
southwest and western valleys this morning but will continue to
increase over southern valleys and mountains into this afternoon.
Have bumped up the winds and wind gusts over these areas but still
remain in the wind advisory criteria.

Temperatures were adjusted up a few degrees across the south as
some places have already reach the original forecast. A few sites
were lowered a couple of degrees in the extreme north as cloud
cover and lack of wind will keep them from mixing.

&&

.AVIATION...KSLC...Winds are expected to increase in speed mid-
morning out of the south-southeast to south and continue
increasing into the afternoon hours. Gusts near 30 kts are
forecast. Rain showers are expected to arrive mid-afternoon with
lowering CIG and potentially lowered VIS. NBM indicates a 50%
chance of reaching MVFR CIGs this forecast period with an 8%
chance of reaching IFR CIG. There are some uncertainties in how
long moisture will persist after the initial push this afternoon;
but looking at the HRRR and NAMNest models, persistent wrap around
moisture is expected through the evening and into overnight
hours.

REST OF UTAH AND SOUTHWEST WYOMING...Strong winds and wind gusts
are forecast today across most locations with gusts of 35 or 40
kts expected at times. Improving conditions are forecast after a
wind shift from the west later this evening. Rain, or a rain/snow
mix, will accompany this wind shift. There are uncertainties how
long the precipitation will continue after the initial surge.
Looking at the HRRR and NAMNest models, persistent wrap around
moisture is expected through the evening and into overnight hours
for northern UT and EVW locations with clearing at ENV overnight.
Periods of MVFR and IFR CIG and VIS can be anticipated as a result
at these locations.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory until 3 PM MDT this afternoon for UTZ115-122.

     Winter Weather Advisory from 3 PM this afternoon to noon MDT
     Tuesday for UTZ110>112.

     Wind Advisory until 6 PM MDT this evening for UTZ128-131.

WY...Winter Weather Advisory from 3 PM this afternoon to noon MDT
     Tuesday for WYZ021.

&&

PUBLIC...Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Oct 18, 3:11 AM MDT, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
311 AM MDT Mon Oct 18 2021

UTZ101>131-WYZ021-191300-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
311 AM MDT Mon Oct 18 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Gusty winds across southern Utah may cause strong crosswinds on
west-east running routes today. Rough conditions will be possible
on area lakes.

Winter driving conditions will be possible on mountain routes
this afternoon through tonight across mainly northern Utah.
Winter driving conditions are also expected later this afternoon
into tonight across Uinta County, Wyoming.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winter driving conditions will be possible on mountain routes
through Tuesday afternoon across mainly northern Utah. Winter
driving conditions are also expected through Tuesday afternoon
across Uinta County, Wyoming.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Oct 18, 2:47 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
247 PM MDT Mon Oct 18 2021

UTZ101-102-104-105-182130-
Salt Lake Valley UT-Northern Wasatch Front UT-
Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT-
247 PM MDT Mon Oct 18 2021

...A line of showers producing strong gusty winds will impact
portions of southwestern Weber... south central Box Elder...west
central Salt Lake...western Davis... western Utah and northeastern
Tooele Counties through 330 PM MDT...

At 246 PM MDT, Doppler radar was tracking strong gusty winds
associated with showers along a line extending from 6 miles
southeast of Utah Test and Training Range North to near Tooele.
Movement was north at 30 mph.

HAZARD...Wind gusts of 45 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tooele, Grantsville, Stansbury Park, Delle, Tooele Army Depot, Utah
Test and Training Range North, Great Salt Lake South of the Causeway,
Bingham Canyon Mine, Great Salt Lake North of the Causeway, Hat
Island, Erda, Gunnison Island, Lakeside, Lake Point and Antelope
Island State Park.

This storm will be capable of producing strong gusty winds on the
Great Salt Lake. This will lead to a sudden increase in waves and
very choppy waters which will result in hazardous boating conditions.
Boaters are urged to seek safe harbor if possible.

This includes Interstate 80 in Utah between mile markers 53 and 106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4152 11318 4099 11214 4039 11218 4085 11329
TIME...MOT...LOC 2046Z 176DEG 24KT 4100 11311 4049 11228

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Church

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 3:08 AM MDTWinter Weather AdvisorySLCBox Elder, Cache, Carbon, Davis, Duchesne, Emery and 9 more33 hr
Oct 18, 2:53 PM MDTSpecial Weather StatementSLCUtah52 min
Oct 18, 3:08 PM MDTWind AdvisorySLCBeaver, Iron, Juab, Millard, Washington2 hr
Oct 18, 3:19 PM MDTSpecial Weather StatementSLCBox Elder, Davis, Weber56 min
Oct 18, 3:24 PM MDTSpecial Weather StatementSLCWasatch66 min
Oct 18, 4:16 PM MDTSpecial Weather StatementSLCCache, Weber74 min

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.